Clostridium difficile

Clostridium difficile is one of the causes of diarrhea among children. It is also responsible for triggering a serious form of colitis. These infections are often acquired in a healthcare facility when a child is under antibiotic treatment, but the condition can develop days or weeks after leaving the hospital.

Clostridium difficile is often present in the gut of newborns and young children. The disease is triggered when the bacteria generates a toxin that impairs the lining of the gut. This typically occurs if the child is using antibiotics that kill other bacteria in the gut, thus allowing Clostridium difficile to multiply in large numbers.

What are the indications of clostridium difficile?

  • Abdominal cramps or tenderness

    Clostridium difficile
    Clostridium difficile is often present in the gut of newborns and young children.
  • Fever
  • Mucus or blood in the stools

Management

When coming up with a diagnosis, the stool of the child should be tested for the presence of toxins released by Clostridium difficile.

Since using antibiotics and overuse are often linked with clostridium difficile infections, children who are under antibiotics must be taken off these medications as soon as possible.

In mild cases, children might get better once antibiotics are stopped. Some children might require other medications such as vancomycin or metronidazole that fight the bacteria. Most children can fully recover.

Prevention

It might be possible to prevent or minimize the risk for clostridium difficile with proper hand washing as well as proper handling of soiled diapers and other waste matter. In addition, the use of antibiotics must be limited to only cases in which it is required.

Leave a Comment

Your email address will not be published.

Scroll to Top